Naproxen and Weight Gain
According to research studies, there does not appear to be a connection between weight gain and naproxen use. In clinical trials, gradual weight gain was not reported as a side effect. However, if you experience rapid weight gain while taking this drug, be sure to notify your healthcare provider -- it may be a sign of a more serious problem, such as congestive heart failure.
Naproxen and Weight Gain: An Overview
Several side effects are possible with naproxen. Weight gain, however, does not appear to be one of them. This data comes from clinical trials where the drug was studied extensively and side effects were carefully documented.
Understanding Clinical Trials
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people who are given a placebo (sugar pill). In these studies, side effects are always documented. This way, it is possible to see which side effects occur, how often they occur, and how they compare to the group who was not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common) and those that occur in less than 1 percent of people (rare).
For people taking naproxen, weight gain was not reported as a common or rare side effect. Weight gain has been reported as a rare side effect with other nonsteroidal anti-inflammatory drugs (NSAIDs). However, because it occurs in less than 1 percent of people taking them, it is not possible to tell whether the weight gain is actually caused by the medicine, other factors, or a combination of both.
Rapid Weight Gain With Naproxen
One important point to keep in mind is that all NSAIDs, including naproxen, may cause congestive heart failure. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days. This is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, and legs. Make sure to contact your healthcare provider if you notice unexplained weight gain or swelling while taking naproxen.